Better living through chemistry

Last week, I caught an upper respiratory infection, and thankfully, the worst of it was over the weekend, but I still had lingering symptoms for a few days while at work. It was for this reason that I initiated the Better Living Through Chemistry campaign of Winter 2006/2007. Normally, I don't like taking medications, and I will avoid them until it is entirely unavoidable. But I can't justify sneezing and dripping all over patients.

I started with ibuprofen 400mg bid while at work. On top of this, I used triproline/pseudoephedrine 2.5/60mg [trade name Actifed] for the first few days q6 hours while at work, giving myself a break while at home. However, my supply of Actifed ran out, and going to the store, I discovered that all the pseudoephedrine is now kept behind the counter. So, I switched to chlorpheniramine/phenylephrine 4/10mg again q6 hours while at work.

it took about 9 days for symptoms to resolve completely, and I feel fine now, but it's always interesting to go to the OTC aisle. I saw several people wandering the decongestants, looking at one, then pondering another. For all of you reading this, they're all the same! Choosing a decongestant has more to do with your own body's reaction to a specific chemical than anything the drug company can tote.

I was however alarmed to find out that phenylephrine is in my OTC med, the vasopressor that I run into people as a last resort, mainly because it is such a potent peripheral vasoconstrictor that I have induced limb ischemia.

1 comment:

max said...

I learned the hard way that pseudoephidrine is now behind the counter. Worse than that though, the packaging for the new generic "sudafed" I usually get looks just like the old packaging -- at least to a groggy stuffed up sick person wandering the isles. The pills are the same color and size. The packaging inside is the same. But the dosage is half. I spent the last two days mistakenly double-dosing phenylephrine with absolutely no relief (it did give me a splitting headache though). Seriously, last night it was so bad that I was licking a spoon full of wasabi to get any sort of relief. OK -- I should have read the directions but I've used pseudofed whenever I get a head cold for 10 or 15 years. I'm familiar with the suggested dosage and in my miserable state, didn't think to look. While this was a mistake on my part, I think it is also a mistake to make the packaging and the pills so similar to a familiar remedy that the mistake is easily made. Today I went to the drug store and had my privacy violated to get a package of real pseudoephedrine and within 30 minutes I could breath through my nose. First time in two days. As an added bonus, I'm not blowing my nose every 60 seconds now either -- my nose is really raw.